Alert archive / Texas / Flash Flood Warnings in 1996
Flash Flood Warning 8, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at May 31, 1996, 2:23 AM CDT for Brewster County, Terrell County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 1996, 2:23 AM CDT (07:23 UTC)
- Expired
- May 31, 1996, 5:20 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties
Counties Brewster County, TX, Terrell County, TX
The radar
The Midland/Odessa radar (KMAF), 219 km from the middle of the area, began a volume at 07:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Del Rio, TX (KDRT), launched 00:00Z, 7.4 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 744 J/kg
- Mixed-layer CIN
- -148 J/kg
- Mixed-layer LCL
- 2182 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMAF 310723 FFWMAF TXC043-443-311020- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND TX 223 AM CDT FRI MAY 31 1996 THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A FLASH FLOOD WARNING EFFECTIVE UNTIL 520 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN WEST TEXAS ...EASTERN BREWSTER COUNTY ...TERRELL COUNTY STRONG THUNDERSTORMS WITH PERSISTENT AND HEAVY RAINFALL CONTINUE TO TRACK SLOWLY NORTHEASTWARD ACROSS THE RIO GRANDE RIVER FROM MEXICO...OVER EASTERN BREWSTER AND ALL OF TERREL COUNTY. RAINFALL ESTIMATES OVER THE PAST 6 HOURS ARE AVERAGING FROM 3 TO 4 INCHES. MOST OF THIS RAINFALL WILL CONTINUE TO RUNOFF INTO LOWER AND FLOOD PRONE AREAS. THIS WARNING REPLACES THE EARLIER FLASH FLOOD WARNING FOR EASTERN BREWSTER AND WESTERN TERREL COUNTIES. A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND. STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 30, 4:33 AM CDT, 21 hours 50 minutes earlier.
Area forecast discussion, May 30, 4:33 AM CDT, 21 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND TX 430 AM CDT THU MAY 30 1996 CONVECTION HAS ENDED ATTM ACR FA WITH QSTNRY FNT EXTENDING NR SJT- MAF-ROW LN. LOW LVL ELY/SELY FLOW PREVALENT ACR FA WITH DRYLINE ALG E SLOPES CNTRL NM MTN CHAIN. SHRTWV EVIDENT IN WTR VAPOR IMAGERY MOVG NE ACR SERN NM/FAR W TX ENHANCING CNVTN OVR TX S PLAINS/PNHDL. ABUNDANT LOW LVL MSTR TO REMAIN IN PLACE ACR FA TODAY AS GENLY SELY FLOW CONTS. BLV NCEP DEPICTION OF OLD FNTL BNDRY POSITION REASONABLE FOR TDA/EVE AS SFC HI MOVS E ACR GREAT LAKES REGION. THUS WITH BNDRY XPCD TO BE N OF AREA AND DRYLINE FCST TO MOV SLGTLY EWD...BELIEVE CNVTN TO DVLP LATER THIS AFTN INVOF OF FNT AND NR MTN AREAS DUE TO OROGRAPHICS/DRYLINE POSITION. ANY TSTMS THAT OCCUR COULD AGAIN BE SVR AS PER SPC OUTLOOK. CHC POPS WARRANTED THOSE AREAS WITH SLGT CHC MENTION ELSW. AS PER COORD WITH LBB...WITH MDT LOW LVL SELY FLOW..THETA-E RIDGE AXIS..INSTABILITY AXIS (E.G. MINUS 4-8 LI/S) EXTENDING N-S ACR AREA...BELIEVE BETTER CHC PCPN TNGT WITH APCH OF NXT SPEED MAX AND ASSOCD DIFF VORT ADV IN H5-H3 LAYER AS INDCD IN GRIDDED DATA. TEMPS TODAY NOT QUITE AS WRM AS WED AS LOW LVL CAA EXPECTED. SLGT CHC TSTMS AGAIN FRI AS DRYLI,NE MOVS E IN RESPONSE TO LONGWAVE TROF MOVG ACR NRN U.S. PLAINS. BF MAF 90/2 CNM 94/2 MRF 90/1 P07 92/2
In the hours before
Special weather statement, May 30, 8:36 PM CDT, 5 hours 47 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-310210- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 836 PM CDT (736 PM MDT) THU MAY 30 1996 THE FOLLOWING IS AN UPDATE ON THE STATUS OF COUNTIES IN WATCHES IN THE AREA : WITHIN TORNADO WATCH #503 IN EFFECT UNTIL 1000 PM CDT (900 PM MDT) : TEXAS COUNTIES GAINES ANDREWS REEVES LOVING WINKLER ECTOR MIDLAND WARD CRANE NEW MEXICO COUNTIES EDDY LEA IN TORNADO WATCH #506 IN EFFECT UNTIL 100 AM CDT : GLASSCOCK UPTON REAGAN PECOS TERRELL THESE COUNTIES ARE NO LONGER IN A TORNADO WATCH : DAWSON BORDEN SCURRY MARTIN HOWARD BREWSTER CULBERSON PRESIDIO JEFF DAVIS STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION.
Special weather statement, May 30, 9:41 PM CDT, 4 hours 42 minutes before
NMZ027>029-TXZ045>048-050>052-057>063-067>070-074-075-079>082-310315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND TX 940 PM CDT (840 PM MDT) THU MAY 30 1996 THE FOLLOWING IS AN UPDATE ON THE STATUS OF COUNTIES IN WATCHES IN THE AREA: IN TORNADO WATCH #506 IN EFFECT UNTIL 100 AM CDT: GLASSCOCK PECOS REAGAN TERRELL STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION FOR THE LATEST WEATHER INFORMATION.
Local storm report, May 30, 10:44 PM CDT, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
1045 PM CDT THU MAY 30 1996
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
513 PM FST TX 84 MPH TSTM GUST
05/30/96 PECOS
515 PM 4 W FORT STOCKTON TX TORNADO
05/30/96 PECOS REPORTED BY LAW ENFORCEMENT
OFFICIALS
531 PM FORT STOCKTON TX WIND DAMAGE
05/30/96 PECOS MOBILE HOME OVERTURNED
622 PM FORT STOCKTON TX WIND DAMAGE
05/30/96 PECOS ROOFS BLOWN OFF
p VEHICLES BLOWN OFF ROADS
622 PM FORT STOCKTON TX 0.88 INCH HAIL
05/30/96 PECOSLocal storm report, May 31, 1:19 AM CDT, 1 hour 4 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND TX
119 AM CDT FRI MAY 31 1996
TIME(MDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
350 PM TATUM < NM GOLFBALL HAIL
05/30/96 LEA 4W TX STATE LINEThe office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 7:08 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 32 min |
| May 30, 7:41 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 59 min |
| May 30, 7:41 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Terrell | 59 min |
| May 30, 8:28 PM CDT | Tornado Warning | MAF | Terrell | 32 min |
| May 30, 8:32 PM CDT | Flash Flood Warning | MAF | Pecos, Terrell | 3 hr |
| May 30, 9:00 PM CDT | Severe Thunderstorm Warning | MAF | Terrell | 50 min |
| May 31, 12:51 AM CDT | Flash Flood Warning | MAF | Brewster, Terrell | 3 hr |
| May 31, 1:49 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 61 min |
Nearby
Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.